Alert archive / Kansas / Wind Chill Advisories in 2009

Wind Chill Advisory 1, NWS Dodge City, KS

December 8, 200927 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 8, 2009, 1:56 PM CST for 27 counties in Kansas. It took effect at Dec 8, 2009, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2009, 1:56 PM CST (19:56 UTC)
In effect from
Dec 8, 2009, 9:00 PM CST
Expired
Dec 9, 2009, 9:00 AM CST
In force
12 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 081956
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
156 PM CST TUE DEC 8 2009

...MAJOR WINTER STORM WILL BRING SNOW AND STRONG GUSTY WINDS TO
MUCH OF KANSAS TODAY...

.A STRONG WINTER STORM SYSTEM WILL CONTINUE MOVE ACROSS THE
CENTRAL PLAINS TONIGHT. SNOWFALL AMOUNTS OF 3 TO 7 INCHES HAVE
FALLEN ACROSS PARTS OF CENTRAL KANSAS.  AS THE STORM SYSTEM MOVES
EASTWARD...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE. THIS
WILL CREATE PROBLEMS WITH BLOWING AND DRIFTING OF SNOW...WHICH
COULD SIGNIFICANTLY REDUCE VISIBILITIES EVEN AS THE SNOW BEGINS TO
TAPER OFF LATE IN THE DAY.

VERY COLD ARCTIC AIR WILL PLUNGE SOUTHWARD BEHIND THE SURFACE LOW
PRESSURE SYSTEM TUESDAY AFTERNOON...AND TEMPERATURES WILL DROP
BELOW ZERO IN WEST CENTRAL KANSAS BY WEDNESDAY MORNING. WIND
CHILLS OF -10 TO NEAR -20 CAN BE EXPECTED TUESDAY NIGHT. PERSONS
SHOULD TAKE ACTION NOW TO PROTECT ANIMALS AND PROPERTY FROM THE
COLD.

KSZ030-031-044>046-064>066-090400-
/O.NEW.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/
/O.CON.KDDC.WS.W.0003.000000T0000Z-091209T0600Z/
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER...
JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...
HUDSON
156 PM CST TUE DEC 8 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST WEDNESDAY. A WINTER STORM WARNING REMAINS IN EFFECT
UNTIL MIDNIGHT CST TONIGHT. 

* HEAVY SNOWFALL HAS ENDED ACROSS THE AREA AND ADDITIONAL
  ACCUMULATIONS WILL REMAIN BELOW AND INCH. LIGHT SNOW COMBINED
  WITH NEWFALLEN SNOW AND INCREASING WINDS WILL LEAD TO BLOWING
  AND DRIFTING AS THE LATE AFTERNOON AND EVENING PROGRESSES. 

* VISIBILITIES WILL BE REDUCED TO AROUND ONE QUARTER MILE IN SNOW
  AND BLOWING SNOW TUESDAY EVENING. SOME ROADWAYS LIKELY MAY BECOME
  IMPASSABLE DUE TO DRIFTING SNOW...AND ALL ROADWAYS WILL REMAIN
  SLICK AND HAZARDOUS.

* GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL 
  VALUES RANGING AS LOW AS 15 TO 20 DEGREES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KSZ043-061>063-074>081-084>090-090400-
/O.NEW.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/
/O.CON.KDDC.WW.Y.0011.000000T0000Z-091209T0600Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
156 PM CST TUE DEC 8 2009 /1256 PM MST TUE DEC 8 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
/11 PM MST/ TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT. 

* INCREASING NORTH WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW
  TONIGHT. PERIODS OF LIGHT SNOW OR FLURRIES MAY ADD TO REDUCED
  VISIBILITIES DURING THE EVENING.

* SLICK ROADWAYS WILL KEEP TRAVEL HAZARDOUS ON TUESDAY AFTERNOON
  AND EVENING. STRONG WINDS LATE TUESDAY AFTERNOON AND TUESDAY NIGHT
  WILL RESULT IN REDUCED VISIBILITIES IN BLOWING AND DRIFTING
  SNOW.

* GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL 
  VALUES RANGING NEAR 10 BELOW ZERO AT THE OKLAHOMA BORDER TO 
  NEAR 20 BELOW ZERO NORTH AND WEST OF A JOHNSON TO DODGE CITY 
  LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

33
2 follow-up statements
000 
WWUS43 KDDC 090028
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CST TUE DEC 8 2009

...MAJOR WINTER STORM EXITING WESTERN KANSAS...

.THE WINTER STORM SYSTEM WHICH BROUGHT SIGNIFICANT ACCUMULATING
SNOW TO PORTIONS OF WESTERN KANSAS WAS RAPIDLY EXITING THE REGION
EARLY THIS EVENING. BLOWING SNOW WILL STILL CAUSE SIGNIFICANTLY
REDUCED VISIBILITIES DURING THE OVERNIGHT HOURS ACROSS MAINLY
CENTRAL AND WEST CENTRAL KANSAS IN THE LOCATIONS WHICH RECEIVED 5
OR MORE INCHES OF SNOW. STRONG NORTHWEST WINDS WILL PERSIST AS A
POWERFUL LOW UNDERGOES DEVELOPMENT OVER THE MISSISSIPPI VALLEY REGION.

TEMPERATURES WILL CONTINUE TO DROP TO BELOW ZERO IN WEST CENTRAL
KANSAS BY WEDNESDAY MORNING. WIND CHILLS OF -10 TO NEAR -20 CAN BE
EXPECTED TUESDAY NIGHT. PERSONS SHOULD TAKE ACTION NOW TO PROTECT
ANIMALS AND PROPERTY FROM THE COLD.

KSZ030-031-044>046-064-065-090830-
/O.CAN.KDDC.WS.W.0003.000000T0000Z-091209T0600Z/
/O.NEW.KDDC.WW.Y.0012.091209T0028Z-091209T0900Z/
/O.CON.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER...
JETMORE...HANSTON...LARNED...BURDETT
628 PM CST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST WEDNESDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 3 AM CST WEDNESDAY. THE WINTER STORM WARNING HAS BEEN
CANCELLED. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY. 



* WINDS: NORTHWEST WINDS WILL RANGE BETWEEN 20 AND 35 MPH THROUGH
  THE NIGHT WITH OCCASIONAL GUSTS AROUND 40 MPH...MAINLY ALONG THE
  INTERSTATE 70 CORRIDOR.

* VISIBILITIES: FRESH SNOW WILL EASILY BLOW AND DRIFT CAUSING
  FREQUENTLY REDUCED VISIBILITY OVER OPEN AREAS OF ONE HALF MILE
  OR LESS.

* WIND CHILL: GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN
  WIND CHILL VALUES RANGING AS LOW AS 15 TO 20 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KSZ066-090830-
/O.CAN.KDDC.WS.W.0003.000000T0000Z-091209T0600Z/
/O.CON.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/
STAFFORD-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON
628 PM CST TUE DEC 8 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WARNING. A WIND CHILL ADVISORY REMAINS IN EFFECT
UNTIL 9 AM CST WEDNESDAY. 

* WIND CHILL: GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN
  WIND CHILL VALUES RANGING AS LOW AS 15 TO 20 DEGREES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KSZ043-061>063-074>081-084>090-090830-
/O.CAN.KDDC.WW.Y.0011.000000T0000Z-091209T0600Z/
/O.CON.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
628 PM CST TUE DEC 8 2009 /528 PM MST TUE DEC 8 2009/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ WEDNESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER WEATHER ADVISORY. A WIND CHILL ADVISORY REMAINS IN EFFECT
UNTIL 9 AM CST /8 AM MST/ WEDNESDAY. 

* GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL
  VALUES RANGING NEAR 10 BELOW ZERO AT THE OKLAHOMA BORDER TO NEAR
  20 BELOW ZERO NORTH AND WEST OF A JOHNSON TO DODGE CITY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

UMSCHEID
000 
WWUS43 KDDC 090900
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CST WED DEC 9 2009

...BLOWING SNOW SUBSIDES BUT FRIGID ARCTIC AIR PERSISTS...

.THE WINTER STORM THAT MOVED ACROSS THE CENTRAL PLAINS TUESDAY WAS
MOVING RAPIDLY NORTHEAST TOWARD THE GREAT LAKES EARLY THIS
MORNING. FRIGID ARCTIC AIR SPREAD SOUTHWARD ACROSS KANSAS IN ITS
WAKE, AND THE COMBINATION OF STRONG WINDS AND COLD TEMPERATURES
RESULTED IN DANGEROUS WIND CHILLS OVERNIGHT. WINDS WILL DIMINISH
LATER THIS MORNING AS HIGH PRESSURE BUILDS IN WESTERN KANSAS.

WIND CHILLS IN THE -10 TO -20 RANGE WILL CONTINUE INTO THE EARLY
MORNING HOURS...AND ACTUAL TEMPERATURES WILL DROP BELOW ZERO IN
FAR WESTERN KANSAS. LIGHT WINDS AND MOSTLY CLEAR SKIES WEDNESDAY
NIGHT WILL ALLOW TEMPERATURES TO DROP TO NEAR -10 IN THE AREA
WITH HEAVIEST SNOW COVER...GENERALLY NORTH OF A LINE FROM LARNED TO
SCOTT CITY. PERSONS SHOULD TAKE ACTION NOW TO PROTECT ANIMALS AND
PROPERTY FROM THE COLD.

KSZ030-031-044>046-064-065-091500-
/O.EXP.KDDC.WW.Y.0012.000000T0000Z-091209T0900Z/
/O.CON.KDDC.WC.Y.0001.000000T0000Z-091209T1500Z/
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER...
JETMORE...HANSTON...LARNED...BURDETT
300 AM CST WED DEC 9 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THIS MORNING. 

* NORTHWEST WINDS AT 20 TO 30 MPH GRADUALLY WILL DIMINISH TO
  AROUND 15 MPH AFTER SUNRISE. WIND CHILL VALUES NEAR -15 WILL
  PREVAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KSZ043-061>063-066-074>081-084>090-091500-
/O.CON.KDDC.WC.Y.0001.000000T0000Z-091209T1500Z/
SCOTT-HAMILTON-KEARNY-FINNEY-STAFFORD-STANTON-GRANT-HASKELL-GRAY-
FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-BARBER-
INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN...
DEERFIELD...GARDEN CITY...KALVESTA...ST. JOHN...STAFFORD...
HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
300 AM CST WED DEC 9 2009 /200 AM MST WED DEC 9 2009/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/
THIS MORNING. 

* NORTH WINDS AT 20 TO 30 MPH GRADUALLY WILL DIMINISH TO 10 TO 15
  MPH BY EARLY MORNING. WIND CHILL VALUES OF -10 TO -20 WILL
  PREVAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 8, 3:55 AM CST, 10 hours 1 minute earlier.

Area forecast discussion, Dec 8, 3:55 AM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CST TUE DEC 8 2009

.DISCUSSION...

DAYS 1-2...

THE PRIMARY CHALLENGES FOR THE IMMEDIATE FUTURE ARE ANTICIPATING
SNOW AMOUNTS TODAY...PRECIPITATION TYPE NEAR THE OKLAHOMA
BORDER...AND JUST HOW LOW TEMPERATURES WILL DROP TONIGHT AND
WEDNESDAY NIGHT WITH THE EXTREMELY COLD ARCTIC AIR THAT WILL INVADE
WESTERN KANSAS BEHIND THE DEEP SURFACE CYCLONE.

HIGHLY MERIDIONAL FLOW CONTINUES AROUND A SHARP UPPER LEVEL RIDGE IN
THE EASTERN PACIFIC AND A STRONG CLOSED UPPER LEVEL HIGH CENTERED
OVER ALASKA THIS MORNING. THE POWERFUL UPPER LEVEL TROUGH THAT WAS
IN NORTHERN CALIFORNIA YESTERDAY MORNING HAD MOVED INTO EXTREME
NORTHWEST ARIZONA BY EARLY THIS MORNING AND WILL REACH WESTERN
KANSAS BY EARLY AFTERNOON. STRONG SURFACE CYCLOGENESIS IS IN
PROGRESS NEAR THE FOUR CORNERS REGION WITH SEA LEVEL PRESSURES
ALREADY NEAR 986 MB IN SOUTHWEST COLORADO. THE GFS APPEARS TO BE
HANDLING THE STRENGTH OF THE LOW LEVEL CYCLONE BETTER THAN THE NAM,
BUT EVEN THE GFS MAY NOT BE STRONG ENOUGH. THE SURFACE CYCLONE
LIKELY WILL DEVELOP SOUTHEASTWARD INTO THE TEXAS PANHANDLE LATER
THIS MORNING AND RIPPLE ALONG THE STRONG ARCTIC BAROCLINIC ZONE
ACROSS NORTHERN OKLAHOMA TO SOUTHWEST MISSOURI BY THIS EVENING. A
MINOR UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY IN EASTERN NEW
MEXICO HAS ENHANCED UPWARD VERTICAL MOTION ACROSS WESTERN KANSAS
TONIGHT, AND WIDESPREAD SNOW HAS DEVELOPED DURING THE NIGHTTIME
HOURS. LOW LEVEL MOISTURE INFLOW FROM THE GULF IS NOT AS IMPRESSIVE
AS PLANNED YESTERDAY, ALTHOUGH H8 DEWPOINTS IN EXCESS OF 10 DEGREES
HAD SPREAD INTO LOUISIANA AND MISSISSIPPI BY 00Z. THE UPPER LEVEL
TROUGH MOVING THROUGH NEW MEXICO MAY INITIATE CYCLOGENESIS ALONG THE
DIFFUSE WARM FRONT NEAR THE GULF COAST AND REDUCE THE AMOUNT OF
MOISTURE AVAILABLE WHEN THE STRONGER UPPER LEVEL TROUGH APPROACHES
LATER TODAY. SUFFICIENT SNOWFALL STILL SHOULD OCCUR TO JUSTIFY
CONTINUING THE WINTER STORM WARNING, AND THE HEAVIEST SNOWFALL STILL
SHOULD BE CONCENTRATED NEAR OR JUST NORTH OF THE TRACK OF THE H7
CYCLONE ACROSS NORTHERN KANSAS.

THE ARCTIC AIR IS DEEPER AND COLDER THAN EXPECTED EARLIER, AND
FREEZING PRECIPITATION HAS BEEN CONFINED TO THE CENTRAL TEXAS
PANHANDLE ACROSS CENTRAL OKLAHOMA TO EXTREME SOUTHEAST KANSAS THIS
MORNING. MODEL SOUNDINGS DO SUGGEST THAT A WEAK WARM POOL MAY ADVECT
NORTHWARD INTO SOUTH CENTRAL KANSAS LATER THIS MORNING, AND A BRIEF
PERIOD OF FREEZING PRECIPITATION IS POSSIBLE. HOWEVER, THE
ATMOSPHERE IS SATURATED THROUGH A DEEP LAYER, AND SUFFICIENT ICE
CRYSTALS SHOULD BE PRESENT TO KEEP THE PRECIPITATION PRIMARILY IN
THE FORM OF SNOW. SNOWFALL WILL BE MARGINAL TO JUSTIFY AN ADVISORY
IN FAR SOUTHWESTERN KANSAS, BUT CONFIDENCE IS NOT HIGH ENOUGH TO
DROP THE ADVISORY. THE MODELS STILL ARE TRYING TO MODIFY THE ARCTIC
AIR TOO QUICKLY ALONG THE OKLAHOMA BORDER, AND FORECAST TEMPERATURES
SEVERAL DEGREES BELOW GUIDANCE VALUES IN THAT AREA.

STRONG NORTH WINDS WILL DEVELOP THIS AFTERNOON AS THE SURFACE
CYCLONE MOVES EASTWARD, AND THE FRIGID ARCTIC AIR IN THE NORTHERN
PLAINS WILL DROP SOUTHWARD ACROSS KANSAS. CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL OCCUR, AND WIND CHILL VALUES LIKELY WILL REACH
ADVISORY CRITERIA TONIGHT. SURFACE WINDS WILL BEGIN TO DIMINISH BY
MIDNIGHT AS THE SURFACE CYCLONE CONTINUES TO PROPAGATE RAPIDLY
TOWARD THE NORTHEAST, AND BLOWING AND DRIFTING SNOW WILL BE REDUCED.
A WIND CHILL ADVISORY MAY BE NEEDED AFTER THE WINTER STORM WARNING
AND WINTER WEATHER ADVISORY EXPIRE, BUT I HAVE OPTED TO HOLD OFF ON
ISSUANCE OF A WIND CHILL ADVISORY FOR NOW.

CLOUDINESS WILL DECREASE TONIGHT, AND WINDS WILL DIMINISH BY MORNING
NEAR THE ARCTIC RIDGE IN FAR WESTERN KANSAS. WITH THE EXTREMELY COLD
AIR, SNOW COVER AND CLEARING SKIES, TEMPERATURES WILL PLUMMET WELL
BELOW ZERO NEAR THE RIDGE AXIS. A JET STREAK EMBEDDED IN THE STRONG
FLOW ALOFT MAY SUPPORT DEVELOPMENT OF MID LEVEL CLOUDINESS ACROSS
SOUTHERN KANSAS LATE TONIGHT AND WEDNESDAY AND SERVE TO KEEP
TEMPERATURES VERY COLD ON WEDNESDAY. HIGHS IN MOST AREAS WILL
STRUGGLE TO REACH 10 DEGREES F. WEDNESDAY NIGHT WILL BE EXTREMELY
COLD ONCE AGAIN WITH THE SURFACE HIGH SETTLING INTO CENTRAL KANSAS.
RECORD LOWS ARE A DEFINITE POSSIBILITY OVER THE DEEPEST SNOW PACK IN
NORTH CENTRAL KANSAS.

DAYS 3-7...

TEMPERATURES WILL BE THE MAIN FORECAST PROBLEM AS MODELS STRUGGLE TO
HANDLE SHALLOW COLD AIR.  MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT ON A LARGE UPPER LOW OVER CENTRAL CANADA.  HOWEVER, FLOW
WILL START TO BECOME MORE SPLIT AND HEIGHTS WILL ACTUALLY BE ON THE
RISE OVER THE CENTRAL PLAINS.  THE SFC HIGH THURSDAY MORNING THAT
WILL BRING BITTERLY COLD TEMPS WILL BEGIN TO MOVE TO THE EAST.
HOWEVER, HIGHS ACROSS THE REGION WILL BE SLOW TO RECOVER AS 850MB
TEMPS STAY BELOW ZERO AND WE SHOULD STILL HAVE SOME GOOD SNOW
COVER.  CONTINUED TO KEEP HIGHS WELL BELOW AVERAGE THURSDAY, WITH
TEENS IN THE SNOW COVERED NORTH AND 20S TO AROUND 30 ELSEWHERE.
FRIDAY WILL ONLY BE MARGINALLY WARMER AS A LEE TROUGH BEGINS TO
DEVELOP, BUT THE NORTH SHOULD AGAIN STAY IN THE 20S.  UNCERTAINTY
INCREASES TOWARD THE WEEKEND AS THE MODELS ALL HANDLE VARIOUS
SHORTWAVE TROUGHS COMING OUT INTO THE PLAINS DIFFERENTLY.  THE UPPER
LOW OVER CANADA BEGINS TO MOVE EAST ON SATURDAY, AND THERE ARE SIGNS
OF A BOUNDARY BRINGING DOWN SOME VERY SHALLOW COLD AIR, MAINLY BY
THE ECMWF.  THE GFS BRINGS OUT A SOUTHERN BRANCH SHORTWAVE TROUGH ON
SUNDAY, WHILE THE ECMWF IS WEAKER.  BOTH ARE MORE AGGRESSIVE ON
BRINGING COLD AIR DOWN BY THIS POINT, SO TRIED TO TRIM BACK HIGHS A
BIT.  IF TRULY ARCTIC AIR COMES DOWN THEN TEMPS WILL BE WELL BELOW
THIS.  BY MONDAY, THE GFS HAS WESTERN KANSAS IN WEST TO NORTHWEST
FLOW BEHIND THE SHORTWAVE, WHILE THE ECMWF HAS A MORE SIGNIFICANT
SHORTWAVE JUST COMING IN.  NONE OF THE MODELS WILL HANDLE THE TIMING
OF SUCH FEATURES VERY WELL THIS FAR OUT IN THE FORECAST, SO WILL
KEEP WHAT WE HAVE GOING FOR NOW WITH ONLY MINOR TWEAKS.

&&

AVIATION...

VISIBILITIES AT THE TAF SITES HAVE BEEN VARYING BETWEEN MVFR AND IFR
OR LOWER, MAINLY DUE TO BANDS OF -SN THAT HAVE BEEN MOVING ACROSS
THE AREA.  WITH WIDESPREAD SNOW CONTINUING THROUGH MUCH OF THE DAY
TODAY, CEILINGS AND VIS WILL CONTINUE TO BE HIGHLY VARIABLE.  THE
SNOW WILL BEGIN TO TAPER OFF BY LATE AFTERNOON/EARLY EVENING.
CLOUDS MAY HANG AROUND A BIT LONGER, BUT CONDITIONS SHOULD BECOME
VFR BY THE 02-05Z TIME FRAME.  WINDS WILL STAY EASTERLY FOR THE
EARLY PART OF THE DAY AT 10-15 KTS, BUT AN ARCTIC FRONT COMING DOWN
AROUND 21-00Z WILL SHIFT WINDS TO THE NORTH NORTHWEST AND INCREASE
THEM INTO THE 20-25 KT RANGE WITH HIGHER GUSTS.  WINDS WILL DIMINISH
SLIGHTLY TOWARDS 12Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  20   0  11  -1 / 100  10   0   0
GCK  19  -4  11  -4 / 100  10   0   0
EHA  24   4  20   9 /  70  10   0   0
LBL  24   2  17   2 /  80  10   0   0
HYS  17   0   8 -10 / 100  30   0   0
P28  25   8  18   4 / 100  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR
KSZ030-031-044>046-064>066.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
FOR KSZ043-061>063-074>081-084>090.

&&

FN01/26/26
Hazardous weather outlook, Dec 8, 5:26 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
526 AM CST TUE DEC 8 2009

KSZ043-061>063-074>081-084>090-091130-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
526 AM CST TUE DEC 8 2009 /426 AM MST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 2 TO 5
INCHES. WINDS WILL BECOME NORTH AND INCREASE TO 20 TO 30 MPH WITH
GUSTS TO NEAR 40 MPH THIS AFTERNOON AND EVENING, RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR
WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH
-10 TO -20 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-044>046-064>066-091130-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-
526 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 6 TO 10
INCHES. THE SNOW WILL DIMINISH TO FLURRIES BY EVENING. WINDS WILL
BECOME NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS OF
40 MPH FROM LATE AFTERNOON THROUGH THE EVENING HOURS, RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR
WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH
-15 TO -20 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Dec 8, 8:34 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 AM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     SNOW             HAVILAND                37.62N 99.11W
12/08/2009  M1.0 INCH        KIOWA              KS   CO-OP OBSERVER

&&

MRUSSELL
Local storm report, Dec 8, 11:50 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             INGALLS                 37.83N 100.45W
12/08/2009  E3.0 INCH        GRAY               KS   PUBLIC

            SNOWFALL WAS REPORTED IN THE 2 TO 3 INCH RANGE.

&&

MRUSSELL
Local storm report, Dec 8, 11:59 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             3 W LIEBENTHAL          38.66N 99.37W
12/08/2009  E4.0 INCH        RUSH               KS   CO-OP OBSERVER

0850 AM     SNOW             NNE RANSOM              38.64N 99.93W
12/08/2009  E5.0 INCH        NESS               KS   TRAINED SPOTTER

0855 AM     SNOW             1 ESE JETMORE           38.08N 99.88W
12/08/2009  E3.0 INCH        HODGEMAN           KS   CO-OP OBSERVER

0855 AM     SNOW             1 WSW JETMORE           38.08N 99.91W
12/08/2009  E3.0 INCH        HODGEMAN           KS   TRAINED SPOTTER

1000 AM     SNOW             14 N DEERFIELD          38.18N 101.13W
12/08/2009  E1.5 INCH        KEARNY             KS   CO-OP OBSERVER

1000 AM     SNOW             5 N CATHERINE           39.01N 99.21W
12/08/2009  E3.0 INCH        ELLIS              KS   CO-OP OBSERVER

&&

MSCOTT

Nearby

Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.